Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 155, NWS State College, PA

August 18, 2017Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 18, 2017, 4:38 PM EDT for Lancaster County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2017, 4:38 PM EDT (20:38 UTC)
Expired
Aug 18, 2017, 5:30 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 132 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:27 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

235 
WUUS51 KCTP 182038
SVRCTP
PAC071-182130-
/O.NEW.KCTP.SV.W.0155.170818T2038Z-170818T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
438 PM EDT FRI AUG 18 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Eastern Lancaster County in south central Pennsylvania...

* Until 530 PM EDT

* At 438 PM EDT, severe thunderstorms were located along a line
  extending from near Birdsboro to near Delta, moving east at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  New Holland, Willow Street, Lancaster, Wakefield, Quarryville,
  Leacock, Smithville, Bareville, Strasburg and Churchtown.

This includes The Pennsylvania Turnpike from mile markers 286 to 295.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3987 7638 3992 7639 4026 7605 4014 7587
      4010 7594 4004 7594 3993 7600 3987 7599
      3987 7600 3976 7606 3976 7608 3973 7610
      3974 7611 3972 7614 3972 7623
TIME...MOT...LOC 2038Z 276DEG 25KT 4026 7587 3971 7643 

HAIL...<.75IN
WIND...60MPH
 
$$

KF
1 follow-up statement
190 
WWUS51 KCTP 182105
SVSCTP

Severe Weather Statement
National Weather Service State College PA
505 PM EDT FRI AUG 18 2017

PAC071-182130-
/O.CON.KCTP.SV.W.0155.000000T0000Z-170818T2130Z/
Lancaster PA-
505 PM EDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SOUTHEASTERN LANCASTER COUNTY...

At 504 PM EDT, severe thunderstorms were located along a line
extending from Pottstown to near Conowingo, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Damage to trees and power lines possible, as well as 
         localized flooding. 

Locations impacted include...
Wakefield, Gap, Christiana, Peach Bottom, Little Britain, Georgetown
and Kirkwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4006 7594 3993 7600 3987 7599 3987 7600
      3976 7606 3976 7608 3973 7610 3974 7611
      3972 7614 3972 7623 3977 7628 4007 7594
TIME...MOT...LOC 2104Z 276DEG 25KT 4024 7564 3969 7620 

HAIL...<.75IN
WIND...60MPH
 
$$

KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 4:31 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 18, 4:31 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
431 PM EDT Fri Aug 18 2017

.SYNOPSIS...
A cold front will move through late today. An upper trough will
move across the area on Saturday. Temperatures will stay above
normal but rise even higher each day through Tuesday as a ridge
builds aloft. Another cold front should trigger showers around
mid-week and the week should end on a cooler note.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Radar shows the line of showers and thunderstorms pushing across
Lancaster county. Only a few isolated showers behind the line.
GOES-16 shows another nice area of cool stable air near the NY
border behind the showers which moved across the northern tier.

Based on HRRR and radar the watch for the southeast has a
shorter shelf life than advertised. We may drop soon. Enhanced
words in zones and grids reflect the watch in the southeast.

Most areas will see steady improvement this evening to include a
lowering of the dew points! Enjoy!

Some patchy fog will develop after mid-night.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...

Minor update with new data focusing showers in the afternoon.
No other significant changes.

Previous: The high pressure moving in finally clears everyone
out in the morning. Any low clouds in the NW will dissipate
nicely with the sunshine. The trouble there is that the
lingering moisture, the passage of the upper trough and
enhancement from a potent short wave coming around the base will
meet up at peak heating. These factors and the wind field will
generate multiple showers in the NW half of the area in the
aftn. Some of these will make some good gusts - and some could
get severe. A little small hail is also possible with colder air
aloft than today. SPC does have that area in a MRGL risk for
severe wx. The showers/storms will struggle to get past the
Allegheny Front (roughly IPT-UNV- AOO line). Max temps will be
right near normals.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The mid range models are all in good agreement on the timing and
strength of the passing shortwave Saturday night. Once that
passes, the heights will rise and become quasi-zonal. This will
bring fair weather to the region Sunday through Tuesday. Dry
westerly flow will also bring warm summertime temperatures with
Tuesday continually trending warmer. A new shortwave moving
through SRN Canada will an bring an increasing chance for rain,
possibly as early as Tuesday afternoon over western sections of
the forecast area.

There are differences in timing of the rain with the ECMWF
suggesting it holds off until Tuesday night. Blended MOS POPs
show a small chance of showers moving into western sections
Tuesday afternoon, but the highest POPs are reserved for the
overnight.

Cyclonic flow aloft will then dominate the flow pattern through
Thursday. The cool air aloft will help trigger a few mainly
diurnal showers Wednesday and Thursday. The showers will tend to
favor northern and western higher elevations. Temperatures will
be significantly cooler for the second half of the week.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Storms all over the radar scope at 19z SE of UNV-IPT-AOO. Just a
spot of showers in the N east of BFD. That spot is probably
along the real cold front as there are lower dewpoints
immediately to the west of it. Additional storms are possible
in the west and central counties late this aftn, but most
locations will remain dry and VFR.

A final push of drier air will move through this evening and
early tonight. Thus, a few shra are possible in BFD between 23z
and 02z - but the other terminals should stay dry this evening
and tonight. Fog is possible for most of the area tonight, but
more so in the SE where it has rained and had clearing, but
little time to dry. Lower clouds should form over the NW mtns
tonight, but these should stop around the old AOO-UNV-IPT line.

An upper level trough and rather strong forcing passing
directly overhead in the cooler air aloft could make sct
shra/tsra across the northern third/half of PA on Sat aftn.

Much drier air will make for a mainly-VFR Sun-Mon with only
valley fog in the AM a potential issue.

.OUTLOOK...

Mon...No sig wx.

Tue-Wed...SHRA/TSRA poss.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Grumm/Dangelo
SHORT TERM...Grumm/Dangelo
LONG TERM...La Corte/Ceru
AVIATION...Dangelo
Hazardous weather outlook, Aug 18, 3:56 PM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
356 PM EDT Fri Aug 18 2017

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056-063-
192000-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Cumberland-
356 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ057>059-064>066-192000-
Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster-
356 PM EDT Fri Aug 18 2017

...SEVERE THUNDERSTORM WATCH 455 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-017-024-033-192000-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
356 PM EDT Fri Aug 18 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms with gusty winds and hail are
possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 2:02 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service State College PA
202 PM EDT FRI AUG 18 2017

PAZ051>053-058-181845-
Columbia PA-Northumberland PA-Montour PA-Schuylkill PA-
202 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...MONTOUR...AND COLUMBIA COUNTIES UNTIL 245 PM EDT...

At 201 PM EDT, Doppler radar indicated a strong thunderstorm over
Elysburg, moving east at 25 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Tamaqua, St. Clair, Shamokin, Kulpmont, Mahanoy City, Shenandoah,
Ashland, Frackville, Mount Carmel, Pottsville, Sheppton,
Brandonville, Englewood, Coaldale, Marshallton, Elysburg, Numidia,
Slabtown, Altamont and Wilburton Number One.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 7664 4091 7667 4099 7622 4095 7621
      4090 7604 4091 7600 4084 7591 4069 7589
TIME...MOT...LOC 1801Z 261DEG 29KT 4083 7656

Grumm
Special weather statement, Aug 18, 2:10 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service State College PA
210 PM EDT FRI AUG 18 2017

PAZ027-028-036-056-063-181845-
Perry PA-Franklin PA-Cumberland PA-Juniata PA-Mifflin PA-
210 PM EDT FRI AUG 18 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...MIFFLIN...
JUNIATA...CUMBERLAND...AND PERRY COUNTIES UNTIL 245 PM EDT...

At 209 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Blacklog to near East Waterford to near
Doylesburg. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Carlisle, Shippensburg, Plainfield, Loysville, Ickesburg, East
Waterford, New Bloomfield, Colonel Denning State Park, Honey Grove,
Newville, Bloserville, Roxbury, Walnut Bottom, Big Spring State Park,
Doylesburg, Spruce Hill, Schlusser, Carlisle Springs, Shermansdale
and Blain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4052 7723 4026 7707 4001 7734 4012 7782
      4032 7761 4051 7773
TIME...MOT...LOC 1809Z 277DEG 26KT 4045 7761 4031 7753 4018 7768

Grumm
Special weather statement, Aug 18, 2:21 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service State College PA
221 PM EDT FRI AUG 18 2017

PAZ057>059-181900-
Lebanon PA-Dauphin PA-Schuylkill PA-
221 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 300 PM EDT...

At 221 PM EDT, Doppler radar indicated a strong thunderstorm near
Penn National Race Course, moving northeast at 40 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Myerstown, Cornwall, Schuylkill Haven, Minersville, Palmyra,
Annville, Hershey, Lebanon, Pottsville, St. Clair, Harper Tavern,
Skyline View, Timber Hills, Seltzer, Richland, Quentin, Cleona,
Fredericksburg, Schaefferstown and Friedensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Minor flooding may develop. Do not drive into water covering the
roadway.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4052 7626 4052 7634 4049 7644 4037 7625
      4036 7620 4032 7615 4021 7663 4038 7676
      4074 7620 4056 7610
TIME...MOT...LOC 1821Z 235DEG 35KT 4036 7662

Grumm
Special weather statement, Aug 18, 3:27 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service State College PA
327 PM EDT FRI AUG 18 2017

PAZ059-066-182000-
Lancaster PA-Lebanon PA-
327 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 400 PM EDT...

At 326 PM EDT, Doppler radar indicated a strong thunderstorm near
Kleinfeltersville, moving southeast at 45 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Ephrata, Terre Hill, Adamstown, Churchtown, Reamstown,
Kleinfeltersville, Denver, Newmanstown, Richland, Brickerville,
Bowmansville, Fivepointville, Reinholds, Goodville, Schoeneck and
Blue Ball.

LAT...LON 4010 7594 4007 7594 4024 7631 4037 7624
      4036 7623 4036 7620 4031 7614 4014 7587
TIME...MOT...LOC 1926Z 294DEG 39KT 4029 7619

Grumm
Special weather statement, Aug 18, 3:32 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service State College PA
332 PM EDT FRI AUG 18 2017

PAZ065-066-182015-
Lancaster PA-York PA-
332 PM EDT FRI AUG 18 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar indicated a strong thunderstorm over
Spring Grove, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Dallastown, York, Millersville, Red Lion, Spry, Lancaster,
Weigelstown, Brogue, West York, Windsor, York Airport, Spring Grove,
Stonybrook-Wilshire, Cross Roads, Holtwood, Sunnyburn, Glen Rock,
East York, Grantley and Jacobus.

LAT...LON 3977 7691 3995 7693 4003 7631 3976 7628
TIME...MOT...LOC 1932Z 266DEG 25KT 3987 7683

Grumm
Special weather statement, Aug 18, 4:11 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service State College PA
411 PM EDT FRI AUG 18 2017

PAZ065-066-182045-
Lancaster PA-York PA-
411 PM EDT FRI AUG 18 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 445 PM EDT...

At 410 PM EDT, strong thunderstorms were reported along a line
extending from Sinking Spring to near Stewartstown. Movement was east
at 25 mph.

Torrential downpours and frequent lightning is expected. Wind gusts
up to 50 mph are possible.

Locations impacted include...
Akron, Millersville, New Holland, Willow Street, Ephrata, East
Petersburg, Lancaster, Lititz, Red Lion, Quarryville, Leacock,
Smithville, Strasburg, Churchtown, Cross Roads, Holtwood, Rothsville,
Terre Hill, Adamstown and Stewartstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4031 7617 4031 7614 4014 7587 4010 7594
      4004 7594 3997 7599 3993 7598 3993 7600
      3991 7599 3972 7617 3972 7678
TIME...MOT...LOC 2010Z 275DEG 21KT 4034 7602 3969 7661

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:21 AM EDTSpecial Weather StatementCTPLycoming54 min
Aug 18, 12:33 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin27 min
Aug 18, 1:42 PM EDTSpecial Weather StatementCTPJuniata33 min
Aug 18, 2:02 PM EDTSpecial Weather StatementCTPSchuylkill43 min
Aug 18, 2:10 PM EDTSpecial Weather StatementCTPCumberland, Perry35 min
Aug 18, 2:21 PM EDTSpecial Weather StatementCTPLebanon, Schuylkill39 min
Aug 18, 2:32 PM EDTSevere Thunderstorm WarningCTPLebanon43 min
Aug 18, 2:36 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Juniata, Perry, York54 min
Aug 18, 3:27 PM EDTSpecial Weather StatementCTPLancaster33 min
Aug 18, 3:32 PM EDTSpecial Weather StatementCTPYork43 min
Aug 18, 4:11 PM EDTSpecial Weather StatementCTPLancaster34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.